Texas, 2011

Wildfire in Texas, April 17 to 18, 2011

April 17 to 18, 2011 · NWS EWX · 1 event in 1 county or zone

A human caused wildfire in southwest Austin was spread by southeast winds that gusted up to 37 mph. The fire spread to nearby neighborhoods.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A human caused wildfire in southwest Austin was spread by southeast winds that gusted up to 37 mph. The fire spread to nearby neighborhoods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 17, 11:25 AM CST, 35 minutes earlier.

Area forecast discussion, Apr 17, 11:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1225 PM CDT SUN APR 17 2011

.DISCUSSION...
SEE AVIATION DISCUSSION.

&&

.AVIATION...
GULF MOISTURE IS ON THE RETURN AND WILL RESULT IN DETERIORATING
CONDITIONS (CIGS) OVERNIGHT...DOWN TO MVFR AROUND MIDNIGHT AND
THEN DOWN TO IFR BETWEEN 08-09Z ALONG THE I-35 CORRIDOR. ONLY MVFR
CIGS ARE FORECAST AT KDRT AND WITH A MUCH LATER ONSET...CLOSER TO
12Z. IMPROVEMENT MONDAY MORNING WILL BE SLOW...BACK TO VFR BETWEEN
17-18Z. A MODERATE SOUTHERLY LOW LEVEL FLOW WILL PERSIST WITH
OCCASIONAL WIND GUSTS TO BETWEEN 25-30 MPH.

&&

.PREV DISCUSSION... /ISSUED 1102 AM CDT SUN APR 17 2011/

UPDATE...
HAVE ADJUSTED HOURLY TEMP/DEWPOINT GRIDS FOR TODAY BASED ON
CURRENT TRENDS. HAVE ALSO INCREASED WIND SPEEDS FOR THIS
AFTERNOON. VAD WIND PROFILES DEPICT WINDS OF 20 TO 30 KTS
1 TO 2 K FEET ALOFT. ALSO THE 12Z NAM GUIDANCE FCSTS STRONGER
WINDS THIS AFTERNOON...ESPECIALLY ACROSS THE EASTERN HALF OF
THE CWFA AND WE CONCUR WITH THIS SOLUTION.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL OCCUR THIS AFTERNOON WEST
OF A LINE FROM ROCKSPRINGS TO CARRIZO SPRINGS. RELATIVE HUMIDITIES
WILL FALL BELOW 25 PERCENT WITH SOUTHERLY 20-FT WINDS OF 10 TO 15
MPH. WE WILL LIKELY ISSUE A FIRE WEATHER WATCH ON THE AFTERNOON
PACKAGE FOR TUESDAY FOR THE WESTERN HALF OF THE CWFA.

PREV DISCUSSION... /ISSUED 632 AM CDT SUN APR 17 2011/

AVIATION...
STRONG SOUTHERLY FLOW 200-400FT ABOVE THE SFC WILL RESULT IN A
FEW HOURS OF LLWS ACROSS EASTERN PORTIONS OF THE REGION UNTIL THE
STRONGER WINDS ALOFT MIX DOWN TO THE SFC BY ABOUT 15Z. SE-SLY SFC
WINDS OF 15-20KTS WITH GUSTS TO 25KTS WILL PERSIST THROUGH THE
AFTERNOON AND EVENING. GUSTS ARE EXPECTED TO SUBSIDE BY ABOUT
02-03Z...BUT SUSTAINED WINDS WILL REMAIN NEAR 10 KTS. VFR
CONDITIONS WILL PREVAIL THROUGH MUCH OF THE TAF PERIOD...BUT A
STRATUS DECK WILL DEVELOP OVERNIGHT IN RESPONSE TO THE INCREASING
LOW LEVEL MOISTURE. CURRENTLY ANTICIPATING MVFR CIGS AOB 2KFT TO
DEVELOP ALONG AND SOUTHEAST OF THE ESCARPMENT BY 05-07Z. THE
STEADY INFLUX OF GULF MOISTURE OVERNIGHT SIGNALS THE POSSIBILITY
FOR IFR CIGS AT KAUS/KSAT/KSSF IN THE NEAR-DAYBREAK HOURS. HAVE
INTRODUCED MVFR CIGS AT KDRT AT THE VERY END OF THE TAF PERIOD
WITH THE EXPECTATION OF THE WESTWARD EXPANSION OF THE STRATUS
DECK. MODELS ARE SUGGESTING THE POSSIBILITY OF PATCHY FOG
DEVELOPING OVERNIGHT. CURRENT THINKING IS THAT WINDS WILL REMAIN
STRONG ENOUGH TO PRECLUDE DEVELOPMENT OF FOG AND HAVE THEREFORE
LEFT OUT EXPLICIT MENTION IN TAFS.

PREV DISCUSSION... /ISSUED 309 AM CDT SUN APR 17 2011/

DISCUSSION...
GULF MOISTURE WILL BEGIN BEING TAPPED BY CONTINUED SOUTHERLY FLOW
TODAY BUT DRY WESTERLY FLOW ALOFT WILL MIX DOWN MAKING FOR A WARM
BUT INCREASINGLY HUMID AND BREEZY ENVIRONMENT. HIGHS TODAY WILL
RANGE FROM THE LOWER 80S HILL COUNTRY TO THE LOWER 90S SOUTHWEST RIO
GRANDE PLAINS. STRATUS WILL FORM BY LATE EVENING AND WILL SPREAD TO
COVER VIRTUALLY THE ENTIRE CWA BY DAWN MONDAY. MORNING LOW CLOUDS
WILL BREAK UP DURING THE AFTERNOON WITH MIXING. A DRY LINE WILL
PUSH INTO EXTREME WESTERN PORTIONS MONDAY AFTERNOON WITH READINGS
APPROACHING THE CENTURY MARK OVER VAL VERDE COUNTY. ELSEWHERE...IT
WILL BE QUITE WARM WITH AFTERNOON HIGHS MONDAY RANGING FROM THE MID
80S EASTERN SECTIONS TO THE MID 90S SOUTHWESTERN RIO GRANDE PLAINS.
MILD MONDAY NIGHT WITH CONTINUED MOIST GULF INFLUX...THEN A DRY LINE
WILL PUSH EAST TO NEAR A BURNET...MEDINA...CATARINA LINE ON TUESDAY.
HIGHS BEHIND THE DRY LINE TUESDAY AFTERNOON WILL REACH TRIPLE
DIGITS ALONG THE RIO GRANDE PLAINS AND EDWARDS PLATEAU. LATE NIGHT
AND MORNING CLOUDS FOLLOWED BY PARTLY CLOUDY TO MOSTLY SUNNY
AFTERNOONS WEDNESDAY THROUGH FRIDAY. DROUGHT CONDITIONS DO HAVE AN
IMPACT...WITH MUCH ABOVE NORMAL TEMPERATURES EXPECTED WEDNESDAY
THROUGH FRIDAY AS THE SUBTROPICAL RIDGE ALOFT STRENGTHENS. A COLD
FRONT SLIDING INTO THE REGION SATURDAY INTERACTING WITH UPPER
DISTURBANCES WILL BRING LOW CHANCES FOR SHOWERS AND THUNDERSTORMS
FRIDAY NIGHT AND SATURDAY.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS FAR WESTERN PORTIONS TOMORROW
AFTERNOON WITH VERY LOW HUMIDITIES. ON TUESDAY...A DRY LINE PUSHES
EAST TO NEAR A BURNET...MEDINA...CATARINA LINE WITH ELEVATED TO
NEAR CRITICAL FIRE WEATHER CONDITIONS BEHIND THE LINE DURING THE
AFTERNOON. ELEVATED CONDITIONS AGAIN WEDNESDAY AFTERNOON OVER FAR
WESTERN PORTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              86  67  88  72  88 /   0   0  -   10  10
AUSTIN BERGSTROM INTL AIRPORT  85  65  88  71  90 /   0   0  -   10  10
NEW BRAUNFELS MUNI AIRPORT     85  66  89  71  91 /   0   0  -   10  10
BURNET MUNI AIRPORT            83  65  89  69  89 /   0   0  -   10  10
DEL RIO INTL AIRPORT           89  67  95  69 100 /   0   0  10  10  10
GEORGETOWN MUNI AIRPORT        83  65  87  71  88 /   0   0  -   10  10
HONDO MUNI AIRPORT             88  67  90  70  94 /   0   0  -   10  10
SAN MARCOS MUNI AIRPORT        84  67  88  73  91 /   0   0  -   10  10
LA GRANGE - FAYETTE REGIONAL   84  67  86  74  89 /   0   0  10  -   10
SAN ANTONIO INTL AIRPORT       84  68  89  72  91 /   0   0  -   10  10
STINSON MUNI AIRPORT           88  68  89  72  92 /   0   0  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...11
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...19
Hazardous weather outlook, Apr 17, 4:15 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CDT SUN APR 17 2011

TXZ171>173-183>194-202>209-217>225-228-181015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
515 AM CDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE FORECAST ACROSS FAR WESTERN
PORTIONS OF THE REGION MONDAY AFTERNOON.

ON TUESDAY...THE DRYLINE IS EXPECTED TO PROGRESS AS FAR EAST AS A
LINE FROM BURNET TO TARPLEY TO CATARINA. ELEVATED TO NEAR CRITICAL
FIRE WEATHER CONDITIONS ARE FORECAST WEST OF THE DRYLINE TUESDAY
AFTERNOON AND EVENING.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN ON WEDNESDAY
ACROSS FAR WESTERN PORTIONS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Travis

When
April 17, 12:00 PM CST to April 18, 2:00 PM CST
Where
Travis forecast zone
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

A human caused wildfire started around noon in the Oak Hill area of southwest Austin. The Oak Hill fire burned 100 acres and spread to nearby neighborhoods. Eleven homes were destroyed and 10 others were damaged. Most of the damage occurred on South Brook Drive and Callbram Lane. At the peak of the fire 450 homes were threatened and 100 firefighters were fighting the fire. This is approximately half of the Austin Fire Department.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285994.